Sextion: Birth control and your libido

Sextion

Hormonal contraceptives are no doubt one of the most important medical breakthroughs in women’s health since they were first brought to the public in the 1960s. A pill a day keeps the baby away.  However, there is something about the pill that frequently goes unmentioned – not the most common side effect, but not entirely unheard of either. For certain women, being on birth control lowers their libido and erases their sexual enjoyment, defeating the point of taking the pill in the first place.

Fewer orgasms, less frequent sex, difficulty getting aroused – those are just some of the possible side-effects of birth control that you won’t be reading on the side of this month’s pill package.

Throughout a menstrual cycle, hormonal fluctuation can alter a woman’s facial appearance, body odor, and vocal pitch. When she’s ovulating, these changes make her more attractive to men because they indicate fertility. Since the pill works by tricking the body into thinking that it is already pregnant, the pill inhibits ovulation and women taking it miss out on that peak fertile period during which they normally would be traipsing around oozing sex appeal.  Women may lose the time during the menstrual cycle when they are most attractive to men- and most easily sexually aroused.

Not only can the quality of your sex life depreciate, but you also might end up looking at your partner one day and realizing that you’re not attracted to them anymore.

Continue Reading